Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Higher-order Alexander invariants and filtrations of the knot concordance group
HTML articles powered by AMS MathViewer

by Tim D. Cochran and Taehee Kim PDF
Trans. Amer. Math. Soc. 360 (2008), 1407-1441 Request permission

Abstract:

We establish certain “nontriviality” results for several filtrations of the smooth and topological knot concordance groups. First, as regards the n-solvable filtration of the topological knot concordance group, $\mathcal {C}$, defined by K. Orr, P. Teichner and the first author: \[ 0\subset \cdots \subset \mathcal {F}_{(n.5)}\subset \mathcal {F}_{(n)}\subset \cdots \subset \mathcal {F}_{(1.5)}\subset \mathcal {F}_{(1.0)}\subset \mathcal {F}_{(0.5)} \subset \mathcal {F}_{(0)}\subset \mathcal {C},\] we refine the recent nontriviality results of Cochran and Teichner by including information on the Alexander modules. These results also extend those of C. Livingston and the second author. We exhibit similar structure in the closely related symmetric Grope filtration of $\mathcal {C}$. We also show that the Grope filtration of the smooth concordance group is nontrivial using examples that cannot be distinguished by the Ozsváth-Szabó $\tau$-invariant nor by J. Rasmussen’s $s$-invariant. Our broader contribution is to establish, in “the relative case”, the key homological results whose analogues Cochran-Orr-Teichner established in “the absolute case”. We say two knots $K_0$ and $K_1$ are concordant modulo $n$-solvability if $K_0\#(-K_1)\in \mathcal {F}_{(n)}$. Our main result is that, for any knot $K$ whose classical Alexander polynomial has degree greater than 2, and for any positive integer $n$, there exist infinitely many knots $K_i$ that are concordant to $K$ modulo $n$-solvability, but are all distinct modulo $n.5$-solvability. Moreover, the $K_i$ and $K$ share the same classical Seifert matrix and Alexander module as well as sharing the same higher-order Alexander modules and Seifert presentations up to order $n-1$.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25
  • Retrieve articles in all journals with MSC (2000): 57M25
Additional Information
  • Tim D. Cochran
  • Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005-1892
  • Email: cochran@math.rice.edu
  • Taehee Kim
  • Affiliation: Department of Mathematics, Konkuk University, Seoul 143-701, Korea
  • MR Author ID: 743933
  • Email: tkim@konkuk.ac.kr
  • Received by editor(s): January 26, 2005
  • Received by editor(s) in revised form: October 21, 2005
  • Published electronically: October 5, 2007
  • Additional Notes: The first author was partially supported by the National Science Foundation
  • © Copyright 2007 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 360 (2008), 1407-1441
  • MSC (2000): Primary 57M25
  • DOI: https://doi.org/10.1090/S0002-9947-07-04177-3
  • MathSciNet review: 2357701